Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Little Rock, AR

March 9, 2002Jackson County, Prairie County, Woodruff County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 9, 2002, 5:57 AM CST for Jackson County, Prairie County, Woodruff County, Arkansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 5:57 AM CST (11:57 UTC)
Expired
Mar 9, 2002, 6:45 AM CST
In force
48 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Jackson County, AR, Prairie County, AR, Woodruff County, AR

What was reported inside it

TimeReportWhereRemark
Mar 9, 5:58 AM CSTThunderstorm Wind 50 ENewport, ARSeveral trees were blown down.
Mar 9, 6:20 AM CSTThunderstorm Wind 50 EDes Arc, ARSeveral buildings sustained minor roof damage.
Mar 9, 6:30 AM CSTThunderstorm Wind 50 EMc Crory, ARThunderstorm winds caused damage to the roofs of several buildings.
Mar 9, 6:30 AM CSTThunderstorm Wind 50 ECotton Plant, ARSeveral buildings in Cotton Plant sustained roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 1:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:14 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 9, 3:14 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
314 AM CST SAT MAR 9 2002

FORECAST CONCERNS: RAIN/SVR THREAT EARLY...TEMPS ALL PERIODS.

CURRENTLY UNDER THE GUN WITH SVR WX THIS MRNG...SO THIS WILL BE
BRIEF. FIRST AREA OF CONVECTION AFFECTING CNTRL AR ATTM...WITH
SECOND LINE OF STORMS ASSOCIATED WITH FRONT NOW WORKING INTO WRN
AR. TEMPS STILL RUNNING WELL INTO THE 60S AHEAD OF THE FRONT...
WITH THE MERCURY FALLING QUICKLY INTO THE 30S AND 40S BEHIND FROPA.

WITH LITTLE TIME TO LOOK AT MUCH OF THE MODEL DATA...WILL
CONCENTRATE MAINLY IN FIRST PERIOD TRENDS FOR THIS FCST. BIGGEST
CHALLENGE IS TRYING TO TIME FROPA ACROSS THE FA THIS MRNG AND WHAT
THE TEMPS WILL DO TODAY. ATTM IT LOOKS LIKE COLD FRONT WILL PUSH
INTO WRN ZONES BEFORE DAYBREAK...MOVE ACROSS CNTRL AR BETWEEN 12Z
AND 15Z AND THEN OUT OF ERN AR BY AFTN. WILL KEEP CHC POPS IN FOR
THIS MRNG MOST AREAS.

MOST LOCATIONS WILL SEE HIGH TEMPS AT 12Z OR SHORTLY THEREAFTER THIS
MRNG DEPENDING ON FROPA. WILL GO A BIT HIGHER THAN MOS FOR MAX TEMPS
TODAY OVER ERN ZONES AND STAY CLOSE ELSEWHERE. EXPECT FALLING TEMPS
THE REST OF THE DAY. WILL EXTEND WIND ADVY FOR ENTIRE AREA TODAY.

HIGH PRESSURE BUILDS IN TONIGHT AND SUNDAY. EXPECT A DECENT COOLDOWN
TNGT WITH MOST AREAS SEEING SUBFREEZING TEMPS.

NEXT SYSTEM STILL ON TRACK TO AFFECT THE AREA LATER ON MONDAY INTO
EARLY ON TUESDAY. NO CHANGES TO EXTENDED PLANNED.  ..44..

.LZK...
WIND ADVISORY TODAY ENTIRE FA. ARZ003>007-012>016-021>025-
030>034-037>047-052>057-062>069.

In the hours before

Local storm report, Mar 9, 1:22 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
122 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    WALDRON                   AR   WIND DAMAGE
03/08/02   SCOTT                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

1045 PM    1 S ST JOE                AR   WIND DAMAGE
03/08/02   SEARCY                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0105 AM    DARDANELLE                AR   .75 INCH HAIL
03/09/02   YELL                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0110 AM    RUSSELLVILLE              AR   .75 INCH HAIL
03/09/02   POPE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

28
Special weather statement, Mar 9, 1:35 AM CST, 4 hours 22 minutes before
ARZ003>007-012>016-021>025-030>033-037>045-052>056-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN AND CENTRAL
ARKANSAS THROUGH 6 AM...

A STRONG COLD FRONT WAS PUSHING THROUGH EASTERN OKLAHOMA EARLY THIS
MORNING. ALONG THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAD DEVELOPED...WITH THE LINE ADVANCING QUICKLY TOWARD ARKANSAS.
THERE WERE ALREADY SCATTERED THUNDERSTORMS DEVELOPING AHEAD
OF THE FRONT IN WESTERN ARKANSAS...WITH ISOLATED REPORTS OF SEVERE
WEATHER.

GIVEN THAT A SEVERE WEATHER REMAINS A THREAT ACROSS THE NATURAL
STATE...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MUCH OF
NORTHERN AND CENTRAL ARKANSAS THROUGH 6 AM. THE WATCH INCLUDES AREAS
NORTH AND WEST OF HOPE...PINE BLUFF...NEWPORT AND PARAGOULD.

STORMS THAT DEVELOP IN THE WATCH AREA WILL HAVE A TENDENCY TO
MOVE QUICKLY...WITH A FAST MOVEMENT INCREASING THE POTENTIAL OF
WIND DAMAGE. DIME SIZE HAIL OR LARGER MAY OCCUR AS WELL.

PEOPLE ACROSS NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR
SEVERE WEATHER EARLY THIS MORNING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:02 PM CSTSevere Thunderstorm WarningLZKLogan43 min
Mar 8, 10:15 PM CSTSevere Thunderstorm WarningLZKJohnson45 min
Mar 8, 10:26 PM CSTSevere Thunderstorm WarningLZKNewton, Pope, Searcy49 min
Mar 8, 10:37 PM CSTSevere Thunderstorm WarningLZKMarion28 min
Mar 8, 10:51 PM CSTSevere Thunderstorm WarningLZKBaxter29 min
Mar 8, 11:06 PM CSTFlash Flood WarningLZKJohnson, Logan114 min
Mar 9, 12:04 AM CSTSevere Thunderstorm WarningLZKSearcy, Stone, Van Buren41 min
Mar 9, 12:49 AM CSTSevere Thunderstorm WarningLZKPope, Yell41 min
Mar 9, 1:52 AM CSTTornado WarningLZKVan Buren23 min
Mar 9, 2:02 AM CSTTornado WarningLZKStone28 min
Mar 9, 2:28 AM CSTTornado WarningLZKIzard32 min
Mar 9, 2:52 AM CSTSevere Thunderstorm WarningLZKBoone, Johnson, Logan, Newton, Scott53 min
Mar 9, 3:10 AM CSTSevere Thunderstorm WarningLZKPolk35 min
Mar 9, 3:27 AM CSTSevere Thunderstorm WarningLZKMarion, Pope, Searcy48 min
Mar 9, 3:57 AM CSTSevere Thunderstorm WarningLZKYell43 min
Mar 9, 4:05 AM CSTSevere Thunderstorm WarningLZKConway, Van Buren55 min
Mar 9, 4:19 AM CSTSevere Thunderstorm WarningLZKPerry46 min
Mar 9, 4:33 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Stone52 min
Mar 9, 4:41 AM CSTSevere Thunderstorm WarningLZKGarland, Saline49 min
Mar 9, 5:02 AM CSTSevere Thunderstorm WarningLZKIndependence, Pulaski, White53 min
Mar 9, 5:25 AM CSTSevere Thunderstorm WarningLZKLonoke55 min
Mar 9, 5:29 AM CSTSevere Thunderstorm WarningLZKSaline21 min
Mar 9, 6:35 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Monroe45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.